If you suddenly stop taking Compazine, withdrawal symptoms can potentially occur. Withdrawals from Compazine usually occur in people who have been taking the medication on a daily basis for extended periods of time. Compazine withdrawal symptoms may include vomiting, diarrhea, shakiness, and symptoms of schizophrenia or anxiety.
Compazine® (prochlorperazine maleate) is a prescription medication approved to treat schizophrenia, anxiety, and severe nausea and vomiting. As with most medications for mental illnesses, stopping Compazine is not recommended without your healthcare provider's approval. Although Compazine is not addicting and is not likely to be abused, the brain may need time to adjust when you stop taking Compazine.
If you have taken Compazine for a short period of time (such as to treat nausea and vomiting), you probably do not need to worry about Compazine withdrawal. Compazine withdrawal usually occurs in people who have taken Compazine on a daily basis for extended periods of time.
Compazine withdrawal symptoms can include, but are not limited to:
- Schizophrenia symptoms, such as hallucinations or delusions
- Anxiety symptoms.
Not all of these Compazine withdrawal symptoms may improve with time, as they may be symptoms of the underlying disorder (such as schizophrenia or anxiety).
Your healthcare provider may decide to wean you off Compazine slowly to avoid severe withdrawal symptoms, though this may not be necessary in all situations. Even if you are switching to a different medication, your healthcare provider may still recommend stopping Compazine slowly. Be sure to talk with your healthcare provider before stopping Compazine. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping Compazine.